/assets/images/nzheaderlogos/NZWD-logo.svg
Body

Wellington woman's life-threatening IUD nightmare

While Chanelle McGlue was in a coma, her family prepared for the possibility that she might never wake up.

By Cloe Willetts
When Chanelle McGlue decided to get an IUD as a form of contraception, she never imagined it would almost kill her.
The 21-year-old Kapiti Coaster received the hormone-based device in February 2017, hoping it would be a hassle-free option of birth control. After all, her twin sister Renee had got one a month before her, without any complications.
Placed in the uterus, it's considered one of the most effective, low-maintenance birth-control methods. However, within two months of having it inserted, the third-year hairdressing apprentice became sick.
As well as developing a severe headache, she started suffering random nose bleeds and worse, vomited every morning for two weeks.
"None of my clothes were fitting and even my shoes got too tight," tells Chanelle. "One day I went into Wellington with my mum and couldn't breathe properly walking a short distance, which was really unusual."
Chanelle's twin Renee (left) uses the same birth control device but is OK.
She visited a doctor, who said it was most likely a virus and suggested she take a couple of days off work.
A follow-up appointment concluded that her symptoms were caused by an inactive thyroid – a diagnosis later proven wrong. Chanelle was then given an injection to stop the vomiting and told to come back in the morning for monitoring.
But that evening, with Chanelle lethargic and still vomiting, her sister phoned for an ambulance. As they waited for it to arrive, her health deteriorated and she started having a seizure.
"I was foaming from the mouth by the time the Life Flight helicopter and two ambulances turned up," recalls Chanelle, who took an hour and a half to stabilise.
"They couldn't get an IV line into me because of all the fluid on my body, so they had to drill into my leg, below my left knee, and get in."
Doctors realised she had posterior reversible encephalopathy syndrome, which causes swelling in the brain and is often triggered by high blood pressure. By then, hers was dangerously high.
Floating in and out of consciousness, she was taken in critical condition to Wellington Hospital, where doctors attempted a lumbar puncture into the base of her spine before Chanelle went into anaphylactic shock.
Seizures and carrying excess fluid, Chanelle gives a thumbs-up from her hospital bed.
After her third seizure, the vivacious blonde was put in an induced coma in the intensive care unit, waking five days later with an extra 50kg of fluid through her body.
"It looked like I was pregnant and I had no chin – it was awful!" she tells.
While she was in a coma, her family prepared for the possibility Chanelle might never wake up and that if she did, she may have serious long-term side effects.
"They were all in shock because I'd never been a sick child at all," she says.
Fortunately, the worst was averted and after nine days in hospital, she was discharged. But the social butterfly wasn't allowed to drive and could only visit friends for an hour before getting overcome with exhaustion. Her sister took her blood pressure every day and for the first four months, Chanelle mainly slept.
"My sister was awesome through it," tells Chanelle. "Every day she'd text to ask if I was OK or needed anything. I couldn't have got through it without her and my family."
Doctors were never quite sure why Chanelle's blood pressure was so high, but her mother Kath, 55, had her own suspicions.
"Mum mentioned that it might be the IUD and it made sense because before I got it, my blood pressure was fine," she explains. "I was at the doctors a lot for tonsillitis and they always checked my blood pressure.
I got another throat infection after having the IUD and went to the doctor, and when my blood pressure was tested, it was slightly higher than usual."
Visiting a renal specialist every two months, Chanelle asked her if there were any known side effects of the hormonal contraceptive.
"When I first asked to have an IUD, I wasn't told about any side effects," she claims. "My specialist went and did some research, then phoned me three hours later to say high blood pressure and severe headaches were symptoms."
Last March, Chanelle had it removed. Two months later, she was off all blood-pressure medication and her fluid started disappearing.
"I've always carried a little fluid in my legs and fingers because I'm a bigger person, but after having it taken out, my stomach went down and my face wasn't puffy."
She's since been discharged as an outpatient and is back to good health.
Chanelle says while the IUD works well for plenty of women, including her sister, she wants people to make themselves aware of the side effects of anything new introduced to their bodies.
"I'd hate anyone to go through something like I did because it was the scariest moments of my life."

read more from

/assets/images/nzheaderlogos/NZWD-logo.svg